Alert archive / Idaho / Winter Storm Watches in 2021

Winter Storm Watch 3, NWS Pocatello, ID

February 24, 20219 counties in Idaho

NWS Pocatello, ID issued this winter storm watch at Feb 24, 2021, 1:53 PM MST for 9 counties in Idaho. It took effect at Feb 25, 2021, 6:00 PM MST. It was in force for .

The area

The counties it named.

The facts

Issued
Feb 24, 2021, 1:53 PM MST (20:53 UTC)
In effect from
Feb 25, 2021, 6:00 PM MST
Expired
Feb 25, 2021, 3:13 AM MST
In force
Issued by
NWS Pocatello, ID

Counties Bear Lake County, ID, Blaine County, ID, Bonneville County, ID, Caribou County, ID, Custer County, ID, Franklin County, ID, Fremont County, ID, Madison County, ID, Teton County, ID

The radar

The Pocatello radar (KSFX), 54 km from the middle of the area, began a volume at 20:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 8.9 hours before the alert went out and 285 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2021-02-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2021-02-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 72 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1947 m above ground
0-6 km bulk shear
74 kt
0-1 km storm-relative helicity
72 m²/s²
0-3 km storm-relative helicity
208 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

588 
WWUS45 KPIH 242053
WSWPIH

URGENT - WINTER WEATHER MESSAGE
National Weather Service Pocatello ID
153 PM MST Wed Feb 24 2021


IDZ072-073-251115-
/O.NEW.KPIH.WS.A.0003.210226T0100Z-210227T0500Z/
Sawtooth/Stanley Basin-Sun Valley Region-
Including the cities of Stanley, Ketchum, Sun Valley, and Galena
153 PM MST Wed Feb 24 2021

...WINTER STORM WATCH IN EFFECT FROM THURSDAY EVENING THROUGH
FRIDAY EVENING...

* WHAT...Heavy snow possible. Total snow accumulations of 4 to 8 
  inches possible.

* WHERE...Sawtooth and Stanley Basin and the Sun Valley Region,
  including Ketchum, Sun Valley, and Stanley.

* WHEN...From Thursday evening through Friday evening.

* IMPACTS...Plan on slippery road conditions. Patchy blowing 
  snow could significantly reduce visibility. The hazardous 
  conditions could impact the morning or evening commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts for updates on this situation. 

&&

$$

IDZ060-063>065-251115-
/O.NEW.KPIH.WS.A.0003.210226T0700Z-210227T1300Z/
Bear River Range-Caribou Range-Big Hole Mountains-Teton Valley-
Including the cities of Emigration Summit, Wayan, Swan Valley, 
Victor, Ashton, Tetonia, and Driggs
153 PM MST Wed Feb 24 2021

...WINTER STORM WATCH IN EFFECT FROM LATE THURSDAY NIGHT THROUGH
LATE FRIDAY NIGHT...

* WHAT...Heavy snow possible. Total snow accumulations of 4 to 7 
  inches possible. Winds could gust as high as 40 mph.

* WHERE...Teton Valley, Big Hole Mountains, Caribou Range and Bear
  River Range including Tetonia, Driggs, Swan Valley, Wayan and
  Emigration Summit.

* WHEN...From late Thursday night through late Friday night.

* IMPACTS...Plan on slippery road conditions. Areas of blowing 
  snow could significantly reduce visibility. The hazardous 
  conditions could impact the morning or evening commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts for updates on this situation. 

&&

$$

For more information from the National Weather Service visit
https://weather.gov/pocatello
1 follow-up statement
196 
WWUS45 KPIH 251013
WSWPIH

URGENT - WINTER WEATHER MESSAGE
National Weather Service Pocatello ID
313 AM MST Thu Feb 25 2021

IDZ072-073-261200-
/O.UPG.KPIH.WS.A.0003.210226T0100Z-210227T0500Z/
/O.NEW.KPIH.WS.W.0005.210226T0100Z-210227T0500Z/
Sawtooth/Stanley Basin-Sun Valley Region-
Including the cities of Stanley, Ketchum, Sun Valley, and Galena
313 AM MST Thu Feb 25 2021

...WINTER STORM WARNING IN EFFECT FROM 6 PM THIS EVENING TO 10 PM
MST FRIDAY...

* WHAT...Heavy snow expected. Total snow accumulations of 3 to 7
  inches, except 6 to 10 inches on ridge tops and elevations 
  above passes.

* WHERE...Sawtooth and Stanley Basin and the Sun Valley Region,
  including Ketchum, Sun Valley, and Stanley.

* WHEN...From 6 PM this evening to 10 PM MST Friday.

* IMPACTS...Plan on slippery road conditions. The hazardous 
  conditions could impact the morning or evening commute.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in
your vehicle in case of an emergency. 

The latest road conditions can be obtained by calling 5 1 1.

&&

$$

IDZ060-063>065-261200-
/O.UPG.KPIH.WS.A.0003.210226T0700Z-210227T1300Z/
/O.NEW.KPIH.WS.W.0005.210226T0700Z-210227T1300Z/
Bear River Range-Caribou Range-Big Hole Mountains-Teton Valley-
Including the cities of Emigration Summit, Wayan, Swan Valley, 
Victor, Ashton, Tetonia, and Driggs
313 AM MST Thu Feb 25 2021

...WINTER STORM WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 6 AM
MST SATURDAY...

* WHAT...Heavy snow expected. Total snow accumulations of 4 to 8
  inches, except 6 to 10 inches on ridge tops and elevations 
  above passes. Winds gusting as high as 35 mph.

* WHERE...Teton Valley, Big Hole Mountains, Caribou Range and Bear
  River Range including Tetonia, Driggs, Swan Valley, Wayan and
  Emigration Summit.

* WHEN...From midnight tonight to 6 AM MST Saturday.

* IMPACTS...Plan on slippery road conditions. Patchy blowing 
  snow could significantly reduce visibility. The hazardous 
  conditions could impact the morning or evening commute.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in
your vehicle in case of an emergency. 

The latest road conditions can be obtained by calling 5 1 1.

&&

$$

IDZ066-261200-
/O.NEW.KPIH.WW.Y.0015.210226T0300Z-210227T0600Z/
Centennial Mountains - Island Park-
Including the cities of Island Park and Kilgore
313 AM MST Thu Feb 25 2021

...WINTER WEATHER ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO
11 PM MST FRIDAY...

* WHAT...Snow expected. Total snow accumulations of 3 to 7 inches
  with locally higher amounts on ridge tops and elevations above
  pass level. 

* WHERE...Island Park region including the Centennial Mountains.

* WHEN...From 8 PM this evening to 11 PM MST Friday.

* IMPACTS...Plan on slippery road conditions. Patchy blowing 
  snow could significantly reduce visibility. The hazardous 
  conditions could impact the morning or evening commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions can be obtained by calling 5 1 1.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/pocatello

What forecasters said that day

The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this winter storm watch went out at Feb 24, 1:53 PM MST, 0 minutes earlier.

Area forecast discussion, Feb 24, 1:53 PM MST, 0 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
153 PM MST Wed Feb 24 2021

.SHORT TERM...Tonight through Friday night. Upper low beginning to
sag south out of East Idaho per satellite imagery with weak
cumulus field over higher terrain and a few weak showers on radar.
This activity should dissipate with sunset, leaving clear cold
conditions over most of the region tonight, including potential
for sub-zero temperatures in northern portions of the forecast
area. Upper ridge axis drops through the region early Thursday as
next shortwave trough begins working into the PacNW. Snow spreads
across the central mountains and areas along the Divide by
afternoon Thursday, then continues into the southern highlands
overnight Thursday night. Northwest flow favors the higher
elevations of the Sawtooth Rec Area from Sun Valley north to
Stanley, and the higher elevations from Teton Valley south to the
Idaho Wasatch, then west across the higher elevations near the
Utah border. Have issued Winter Storm Watches for these areas,
with potential for significant snowfall down to valley floor.
Additionally, surface gradient and strong westerly 700mb flow
favor the development of strong winds beginning late overnight
Thursday night and continuing through Friday. Some areas of the
eastern highlands will have additional concerns for blowing snow,
which may necessitate expanding the headline area to include
other regions for the combination of light snow/blowing snow. This
would likely be a Winter Weather Advisory for some areas but
depending on snow amounts, could just be a Wind Advisory for
portions of the Snake Plain. Main shortwave axis passes through
Friday, leaving lighter chances for precipitation Friday night for
most areas other than the eastern highlands, where the upslope
northwest flow should help snow continue. DMH

.LONG TERM...Saturday through Wednesday.
Expect snow showers to continue Saturday in cold northerly flow
aloft with the potential for another minor wave to push south and
enhance precipitation.  Should be light with amounts of 1 to 3
inches in the southern and eastern highlands and under an inch
elsewhere expected right now.  It will be very cold with high
temperatures in the 20s and 30s or about 10 degrees below normal.
Upper ridge builds in from the west on Sunday and expect dry
conditions Sunday.   Operational models diverge from there with
European dropping an upper level low south through Idaho Monday
night with precipitation Monday and Tuesday mainly in the mountains
with the GFS dry both of those days.  Forecast grids allows for a
chance of snow both Monday and Tuesday with dry conditions
Wednesday.  Temperatures should remain below normal through the
period with slight warming daily Monday through Wednesday.
GK

&&

.AVIATION...
Expect widespread VFR conditions through Thursday.   Some
precipitation may move into SUN Thursday night and could see some
MVFR conditions develop.   Sites will have snow and/or wind on
Friday.   Expect very strong winds Friday at BYI, PIH and IDA.
GK

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
Winter Storm Watch from late Thursday night through late Friday
night for IDZ060-063>065.

Winter Storm Watch from Thursday evening through Friday evening
for IDZ072-073.

&&

Nearby

Winter Storm Watches in Idaho, 2021Every winter storm watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.